Alert archive / Wisconsin / River Flood Warnings in 2020

River Flood Warning 7, NWS La Crosse, WI

March 22, 2020Juneau County, Wisconsin

NWS La Crosse, WI issued this river flood warning at Mar 22, 2020, 7:49 PM CDT for Juneau County, Wisconsin. It took effect at Mar 23, 2020, 7:00 AM CDT. It was in force for 30 hr.

The area

The outline as issued.

The facts

Issued
Mar 22, 2020, 7:49 PM CDT (00:49 UTC)
In effect from
Mar 23, 2020, 7:00 AM CDT
Expired
Mar 24, 2020, 12:59 PM CDT
In force
30 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

County Juneau County, WI

The radar

The La Crosse radar (KARX), 93 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Yellow River (WI) at Necedah (NCAW3).

Action stage
12 ft
Minor stage
15 ft
Moderate stage
16.5 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05403000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

281 
WGUS43 KARX 230050
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
749 PM CDT Sun Mar 22 2020

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
weather.gov/lacrosse.

&&

WIC057-231248-
/O.NEW.KARX.FL.W.0007.200323T1200Z-200325T0600Z/
/NCAW3.1.ER.200323T1200Z.200323T1800Z.200324T1200Z.NO/
749 PM CDT Sun Mar 22 2020

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Yellow River at Necedah.
* from Monday morning to late Tuesday night.
* At  6:00 PM Sunday the stage was 14.6 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Monday morning and continue to
  rise to near 15.1 feet on Monday. The river will fall below flood 
  stage by Tuesday morning.

&&
 
LAT...LON 4396 9003 4395 9006 4415 9014 4415 9009

$$
5 follow-up statements
644 
WGUS83 KARX 231052
FLSARX


Flood Statement
National Weather Service La Crosse WI
552 AM CDT Mon Mar 23 2020

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
weather.gov/lacrosse.

&&

WIC057-240151-
/O.CON.KARX.FL.W.0007.200323T1200Z-200325T0600Z/
/NCAW3.1.ER.200323T1200Z.200323T1800Z.200324T1200Z.NO/
552 AM CDT Mon Mar 23 2020

The Flood Warning continues for
  The Yellow River at Necedah.
* until late Tuesday night...Or until the warning is cancelled.
* At  4:00 AM Monday the stage was 14.9 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this morning and continue to 
  rise to near 15.1 feet by today. The river will fall below flood 
  stage by Tuesday morning.

&&
 
LAT...LON 4396 9003 4395 9006 4415 9014 4415 9009

$$
971 
WGUS83 KARX 231438
FLSARX


Flood Statement
National Weather Service La Crosse WI
938 AM CDT Mon Mar 23 2020


River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
weather.gov/lacrosse.

&&

WIC057-240537-
/O.CON.KARX.FL.W.0007.000000T0000Z-200325T0600Z/
/NCAW3.1.ER.200323T1217Z.200323T1300Z.200324T1200Z.NO/
938 AM CDT Mon Mar 23 2020

The Flood Warning continues for
  The Yellow River at Necedah.
* until late Tuesday night...Or until the warning is cancelled.
* At  8:00 AM Monday the stage was 15.2 feet.
* Flood stage is 15.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall...Dropping below flood 
  stage by Tuesday morning.

&&
 
LAT...LON 4396 9003 4395 9006 4415 9014 4415 9009

$$

LL
849 
WGUS83 KARX 240106
FLSARX


Flood Statement
National Weather Service La Crosse WI
806 PM CDT Mon Mar 23 2020

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
weather.gov/lacrosse.

&&

WIC057-241605-
/O.EXT.KARX.FL.W.0007.000000T0000Z-200325T1500Z/
/NCAW3.1.ER.200323T1217Z.200323T1700Z.200324T2100Z.NO/
806 PM CDT Mon Mar 23 2020

The Flood Warning continues for
  The Yellow River at Necedah.
* until Wednesday morning...Or until the warning is cancelled.
* At  6:00 PM Monday the stage was 15.2 feet.
* Flood stage is 15.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will crest near 15.3 feet by 
  Tuesday morning, then fall below flood stage Tuesday afternoon.

&&
 
LAT...LON 4396 9003 4395 9006 4415 9014 4415 9009

$$
617 
WGUS83 KARX 241003
FLSARX


Flood Statement
National Weather Service La Crosse WI
503 AM CDT Tue Mar 24 2020

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
weather.gov/lacrosse.

&&

WIC057-250102-
/O.EXT.KARX.FL.W.0007.000000T0000Z-200325T0500Z/
/NCAW3.1.ER.200323T1217Z.200323T1700Z.200324T1100Z.NO/
503 AM CDT Tue Mar 24 2020

The Flood Warning continues for
  The Yellow River at Necedah.
* until late tonight...Or until the warning is cancelled.
* At  3:00 AM Tuesday the stage was 15.0 feet.
* Flood stage is 15.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall...Dropping below flood 
  stage this morning.

&&
 
LAT...LON 4396 9003 4395 9006 4415 9014 4415 9009

$$
661 
WGUS83 KARX 241759
FLSARX


Flood Statement
National Weather Service La Crosse WI
1259 PM CDT Tue Mar 24 2020

.The Yellow River near Necedah has fallen below flood stage. Therefore,
the flood warning has been cancelled.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
weather.gov/lacrosse.

&&

WIC057-241829-
/O.CAN.KARX.FL.W.0007.000000T0000Z-200325T0500Z/
/NCAW3.1.ER.200323T1217Z.200323T1700Z.200324T1147Z.NO/
1259 PM CDT Tue Mar 24 2020

The Flood Warning is cancelled for
  The Yellow River at Necedah.
* At 11:00 AM Tuesday the stage was 14.7 feet.
* Flood stage is 15.0 feet.
* Fell below flood stage at  6:47 AM Tuesday.
* Forecast...The river will continue to fall to 14.3 feet by 
  Wednesday morning.


$$

NMB

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Mar 22, 7:10 PM CDT, 39 minutes earlier.

Area forecast discussion, Mar 22, 7:10 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
710 PM CDT Sun Mar 22 2020

.SHORT TERM...(Tonight through Monday)
Issued at 130 PM CDT Sun Mar 22 2020

Upper level trough currently tracking east into the mid mississippi
river valley (per watervapor satellite imagery), producing an area
of pcpn (main snow) north of it. The shortwave will continue to lift
east/northeast through the rest of the afternoon/evening, with the
band of pcpn following suit. How far north it moves is the main
question, and the models have fluctuated on whether the local
forecast area will see any rain/snow from this. 12z runs of the GFS
and NAM butt the northern reach of the pcpn just to the south, with
the RAP/HRRR also following suit. Will trend the forecast this way.

Meanwhile to the north, a much weaker bit of upper level energy was
slipping across the northern plains. Not much going for this
shortwave with meager (at best) qg convergence with a whisper of low
level thermodynamics. It does have some saturation to work on
though, and models have been fairly consistent in generating patchy,
light pcpn. Will continue chances mostly in the west and north
tonight.

.LONG TERM...(Tuesday through Sunday)
Issued at 130 PM CDT Sun Mar 22 2020

Quick moving zonal flow still on tap per the GFS and EC for the new
week. This will shuffle various shortwave troughs/ridges across the
region with the usual disparity in timing/track between the models
that can (will) occur in this kind of flow.

That said, the GFS and EC do agree (at least for the time being)
that bits of upper level energy will eject out of a west coast
trough Tue, working east to across the local forecast area come Wed
night. Decent low level warming would precede the shortwave, with
west-east running (sloping south to north) frontogenetic band and
the left exit region of a 300 mb jet streak added elements to
enhance the lift. Some 850 mb moisture transport for the system to
work on, but PWs aren't overly high at this time. Still, despite the
quick movement of the shortwave, the layout of the progged pcpn band
(training) would help with amounts. At this time, most of what falls
will be rain, mixing with and/or transitioning to snow overnight.
Around 1/2 inch of rain looks possible right now, with minor snow
accums in the finish.

Temperatures still looking to rebound for this week, mostly at or
above the late March normals.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 707 PM CDT Sun Mar 22 2020

Confidence is increasing in low ceilings settling over the area
tonight. Already MVFR at RST with ceilings gradually declining,
becoming IFR by late evening and perhaps briefly LIFR Monday
morning (low confidence in LIFR potential, however). MVFR cigs
should reach LSE towards 05Z, with IFR looking likely early Monday
morning. With this low level saturation comes a small chance for
spotty light freezing drizzle and/or light snow. Precip chances,
though small overall, will be slightly higher at RST as a
weakening front drops into the area. Do not anticipate any icing
or snow impacts from the small amount of precip that does fall,
though visibility could be reduced for a time. Some fog is also
possible, with the greater likelihood at RST. Should see ceilings
begin to rise shortly after daybreak Monday, improving to MVFR
rather quickly. Expect a return to VFR by early-mid afternoon with
cloud cover slowly diminishing. Current southerly breeze will
relax this evening with light winds shifting to the southwest
overnight.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION...Kurz
Hazardous weather outlook, Mar 22, 2:54 AM CDT, 16 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
254 AM CDT Sun Mar 22 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-231100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
254 AM CDT Sun Mar 22 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

Nearby

River Flood Warnings in Wisconsin, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.